Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

184 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Metformin and Januvia cause severe diarrhea?

Answered by
Dr.
Dr. Phanindra Dulipala

Diabetologist

Practicing since :2008

Answered : 615 Questions

default
Posted on Mon, 11 Aug 2014 in Digestion and Bowels
Question: diabetic and take Metformin and Januvia. Sometimes i have taken these meds, i get explosive diarrhea with yellow mucus. Cannot predict when will happen
Is this caused by medicine i take?
doctor
Answered by Dr. Phanindra Dulipala 13 minutes later
Brief Answer:
Metformin causes diarrhoea

Detailed Answer:
Hi Mam, I had gone through your query and understood your concerns.

Dear mam, Metformin, though rare has a side effect of gastric upset with Diarrhoea. If that happens even after 30 days of taking metformin, then you need either to reduce or change the drug with other anti-diabetic drugs.
Januvia has nothing to do with diarrhoea.


Hope this guides you. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.
If you do not have any clarifications, you can please close the discussion and rate the answer. Thank you.
Wishing you good health.
Dr Phanindra Dulipala.
Diabetologist.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Phanindra Dulipala 13 minutes later
What else is there to take but Metformin? I have taken it for years. Also take small dose of insulin at night for XXXXXXX phenomenon
doctor
Answered by Dr. Phanindra Dulipala 10 minutes later
Brief Answer:
Voglibose and gliptins could help you.

Detailed Answer:
Hi Mam, welcome back.

Try other drugs like Voglibose 0.2mg. thrice daily along with or just before food. This could help you better. You can also try other drugs like Gliptins.

You need to discuss these changes with your treating doctor.

Thank you.
Wishing you good health.
Dr Phanindra Dulipala.
Diabetologist.


Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Diarrhea

doctor1 MD

Ever since I missed 2 weeks of my diabetic medication, Metformin 500 mg. I have had diabetic diarrhea and treated it with Pedialyte ever since now I have diabetic constipation, but stool is as soft as diarrhea and the worst of the worst neuropathic pain to the right arm, hands and fingers, the right leg, feet and toes too severe. Visited ER 2 times now because of this severe pain. But I d like to know what could the following be with the constipation symptoms: too frequent feels like there is something blocking the passage of the stool I believe the stool maybe putting pressure on my bladder which gives me frequent urination. Treatments Ive done: Suppositories over a long period of time Tums Oils Stool Softner Omeprazole Treatments I ve yet to consider: Barium enema Colon Cleansing Your help is appreciated.

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

I had a discectomy 2wks ago for a ruptured disk. Since then I have had several bouts of nausea, vomiting and either constipation or diarrhea. I had my post op followup today but I wasnt given an opportunity to speak or let anyone know how i was feeling. Upright, check- ok see you in a month type appt. I no longer get any hunger pains at all, food smells and tastes bad. Should I be concerned with this plus the vomiting, (I wake up with severe headaches and usually vomit soon after). Is this normal?

doctor1 MD

Hi I came back from India 10 days ago with a diarrhea... it subsided but I have been experiencing discomfort in my stomach ever since.... my doctor gave me Ranitidine 150 mg (twice daily) to make the acidity go away... but I'm still alternately constipated or have an urge to go. Also I noticed my stools are olive greenish in color... it is really bothering me... any help or good advice appreciated. Should I be tested for H.Pylori or something more serious? It has been ten days already.

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT PINPOINT ANYTHING THAT I HAVE EATEN OR DONE THAT WOULD CONTRIBUTE TO THE ISSUE. I HAVE ALSO EXPERIENCED A...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.